Table of Contents Author Guidelines Submit a Manuscript
The Scientific World Journal
Volume 2014, Article ID 512838, 7 pages
http://dx.doi.org/10.1155/2014/512838
Research Article

A Time Delay Predator-Prey System with Three-Stage-Structure

1Department of Mathematics, Lvliang University, Lishi, Lvliang City, Shanxi 033001, China
2Department of Mathematics, Shanxi University, Taiyuan, Shanxi 030006, China

Received 26 December 2013; Accepted 11 March 2014; Published 27 March 2014

Academic Editors: J. Fernández and D. Xu

Copyright © 2014 Qiaoqin Gao and Zhen Jin. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A predator-prey system was studied that has a discrete delay, stage-structure, and Beddington-DeAngelis functional response, where predator species has three stages, immature, mature, and old age stages. By using of Mawhin's continuous theorem of coincidence degree theory, a sufficient condition is obtained for the existence of a positive periodic solution.

1. Introduction

The dynamic relationship between the predator and the prey has long been and will continue to be one of the dominant themes in both ecology and mathematical ecology due to its universal existence and importance. The traditional predator-prey model has been studied extensively (see [13] and references cited therein). Since the pioneering and original work of Aiello and Freedman (see [4]) considered the difference between immature population and mature population, stage-structured models have attracted great attention and have been extensively researched in recent years (see, e.g., [59] and the references cited therein). They studied the stage-structured model with time delay, cannibalism, impulsive harvesting strategies and response functions, and many interesting results concerning stability of equilibrium state and existence of periodic solutions. At present, many authors considered species model with two stage-structures, but in real life many mammals (such as humans) growth is divided into three stages: childhood, adulthood, and old age; and almost all the insect growths are divided into eggs, larvae, and adults of three stages. Therefore, the three-stage- structure predator-prey model is studied that is more close to the reality. Recently, more and more papers, but still not too much, considered models with three-stage-structure such as [1012].

Arditi and Ginzburg [13] first put forward the following ratio-dependent predator-prey system: Later, Fan and Kuang [14] have explored the dynamics of the nonautonomous, spatially homogeneous, and continuous time predator-prey system with the Beddington-DeAngelis functional response in a more general form: Recently, Chen et al. [8] studied a delayed predator-prey system with Holling II type response and stage-structure for predator of the form

In the present paper, motivated by the above work, we investigate a time delay predator-prey system with three-stage-structure for predator and Beddington-DeAngelis functional response of the form with initial conditions where , , and are the densities of immature, mature, and the old age predator at time , respectively; represents the density of prey at time . , is delay due to prey densities and is delay due to gestation of predator. The death rates of the immature, mature, and old age predator are proportional to the fact that existing immature, mature, and old age predator population with respective proportionality , , , denote the rate of transformation from immature predator into mature predator; is the rate of transformation from mature predator into old age predator; () is the transformation coefficient from prey into the immature predators. Let and .

In this paper, we always make the following assumption for the system (4).(H1)The coefficients , , , , (), , , , and () are all positive -periodic continuous function in .

The organization of this paper is as follows. In the next section, we give two lemmas for preparing the study of the existence of positive periodic solutions. In Section 3, by using Gains and Mawhin’s continuation theorem of coincidence degree theory, a sufficient condition on the existence of positive periodic solutions for the model is obtained.

2. Preliminaries

For ecological reasons, we consider the initial function of the system (4) only in .

Supposing that , is a continuous function with periodic , we denote

Using the above definitions, the coefficients of the system (4) not only are all positive and periodic function with common periodic solution but also satisfy the following two items and hold true:

In order to obtain the existence of at least one periodic solution of the system (4), the method used the applications of the continuation theorem of coincidence degree. For convenience, we introduce a few concepts and results about the coincidence degree as follows.

Let , be real Banach spaces, let be a linear mapping, and let be a continuous mapping. The mapping will be called a Fredholm mapping of index zero if and is closed in . If a is Fredholm mapping of index zero, then there exist continuous projectors and such that and . It follows that the restriction is invertible. Denote the inverse of by .

Let be an open bounded subset of and denote the closure of by . A mapping is said to be -compact on . If is bounded and is compact, since is isomorphic to Ker, then there exists an isomorphism .

Lemma 1 (Mawhin’s continuation theorem [15, page 40]). Let , be two Banach spaces, let be a Fredholm mapping of index zero and let be a continuous operator which is -compact on . Assume that, (a)for each , , ; (b)for each , ; (c).Then the operator equation has at least one solution in .

Lemma 2. is a positively invariant region of the system (4).

3. Existence of Periodic Solution

Theorem 3. Assume that the system (4) satisfies (H1) and the following:(H2);(H3);(H4).Then the system (4) with initial condition (5) has at least one -periodic solution.

Proof. Let Then the system (4) transforms correspondingly to the following equations: It is easy to see that if the system (9) has a -periodic solution , then the system (4) has correspondingly a positive -periodic solution . Thus, to complete the proof, suffice it to say that the system (9) has at least one positive -periodic solution.
Define , and ; then and are Banach spaces with the norm .
Let , , , , , and , , where Thus, the system (9) can be written in the form ,  .
Obviously, , is closed in and and , are continuous projectors such that , . Therefore, is a Fredholm mapping of index zero. Furthermore, the inverse exists and has the form Thus Obviously, and are continuous by the Lebesgue theorem; it is not difficult to show that is bounded and is compact for any open bounded set by the Arzela-Ascoli theorem. Hence is -compact on for any open bounded set .
In order to apply Lemma 1, we need to search for an appropriate open and bounded subset . Corresponding to the operator equation, , , we have
Suppose that is a solution to (13) for a certain . Integrating (13) over the interval leads to It follows from (14) to (17) that Multiplying the first equation of (13) by and integrating it over lead to which implies Similarly, multiplying the second equation of (13) by and integrating it over give which yields By using the inequalities and from (23) and (25) as well as (H1), we have Hence From (23) and (27), we have Similarly, multiplying the third equation of (13) by and integrating it over lead to And, together with (27), we obtain Integrating the fourth equation of (13) over leads to which implies Since , there exist , such that in which, together with (27), (28), (30), and (32), we deduce In view of (19) and (27), we have Keeping in mind (18), (20), (21), and (34), we obtain that for From (17), (33), and (H3), we have Set , and hence Equation (33) leads to Taking into account (38) and the monotonicity of leads to It follows from (40) and (41) that which yields where . From (40), (42), and (44), we have which, together with (38), gives Moreover, from (18) to (21) and (35), we obtain It follows from (36) and (47) that Clearly,   () is independent of . From condition of Theorem 3, it is easy to know that there exist points , , such that the algebraic equations, have a unique solution .
Set , where is taken sufficiently large such that the unique solution to (49) satisfies .
We take ; then satisfies the condition (a) of Lemma 1. When , is a constant vector in with ; then we have This proves that condition (b) of Lemma 1 is satisfied.
We define the homotopy , and a direct calculation shows that Therefore satisfies all the conditions of Lemma 1. Thus, by Lemma 1, we conclude that has at least one solution in ; that is, the system (9) has at least one -periodic solution in . Then, there exists at least one -periodic solution for the system (4). The proof is now completed.

4. Discussion

In this paper, we have considered a predator-prey system with three-stage-structure for predator, time delay due to predator gestation and prey densities, and Beddington-DeAngelis functional response. We have derived criteria for the existence of a positive periodic solution. The method used to obtain the main result involves application of Mawhin’s continuous theorem of coincidence degree theory and integral inequalities.

Chen et al. [8] considered a delayed predator-prey system with Holling II type response and structure for predator. If the predator is absent and the coefficients , (constant), and , the corresponding subsystems of the system (4) are system (3); that is, the system of [8] belongs to the case of the system (4). The conditions for the existence of a positive periodic solution of the system (4) remain the same if delay is absent; thus the delay is “harmless” for the existence of a positive periodic solution of the system (4).

In a word, despite considering the three-stage-structure, people can more protect the beneficial insect from dying out and under the preconditions; the actualization of the periodic changes is more convenient and realistic. The results accord with the change in the natural environments, so the consideration of stage-structure is necessary and important.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This work is supported by the Project of the Shanxi Provincial Education Department (nos. J2011101, 2009370, and J2012111) and Lvliang University Foundation Project (nos. ZRXN201205 and ZRQN201204).

References

  1. Y. Kuang, Delay Differential Equations with Applications in Population Dynamics, Academic Press, Boston, Mass, USA, 1993.
  2. S. Gakkhar, K. Negi, and S. K. Sahani, “Effects of seasonal growth on ratio dependent delayed prey predator system,” Communications in Nonlinear Science and Numerical Simulation, vol. 14, no. 3, pp. 850–862, 2009. View at Publisher · View at Google Scholar · View at Scopus
  3. H. K. Baek, “Qualitative analysis of Beddington-DeAngelis type impulsive predator-prey models,” Nonlinear Analysis: Real World Applications, vol. 11, no. 3, pp. 1312–1322, 2010. View at Publisher · View at Google Scholar · View at Scopus
  4. W. G. Aiello and H. I. Freedman, “A time-delay model of single-species growth with stage structure,” Mathematical Biosciences, vol. 101, no. 2, pp. 139–153, 1990. View at Publisher · View at Google Scholar · View at Scopus
  5. M. Bandyopadhyay and S. Banerjee, “A stage-structured prey-predator model with discrete time delay,” Applied Mathematics and Computation, vol. 182, no. 2, pp. 1385–1398, 2006. View at Publisher · View at Google Scholar · View at Scopus
  6. Z. J. Gui and W. G. Ge, “The effect of harvesting on a predator-prey system with stage structure,” Ecological Modelling, vol. 187, no. 2-3, pp. 329–340, 2005. View at Publisher · View at Google Scholar · View at Scopus
  7. F. Chen and M. You, “Permanence, extinction and periodic solution of the predator-prey system with Beddington-DeAngelis functional response and stage structure for prey,” Nonlinear Analysis: Real World Applications, vol. 9, no. 2, pp. 207–221, 2008. View at Publisher · View at Google Scholar · View at Scopus
  8. F. D. Chen, X. Y. Chen, and H. Y. Zhang, “Positive periodic solution of a delayed predator-prey system with Holling type II functional response and stage structure for predator,” Acta Mathematica Scientia, vol. 26, no. 1, pp. 093–103, 2006. View at Google Scholar
  9. Q. Q. Gao and Z. J. Luo, “Periodic solution for nonautonomous stage-structured competitive system with time delays and cannibalism,” Journal of Biomathematics, vol. 26, no. 1, pp. 1–8, 2011. View at Google Scholar
  10. Z. Q. Liang and L. S. Chen, “Existence of positive periodic solution of a nonautonomous single species model with three stage structure,” Journal of Central China Normal University, vol. 39, no. 2, pp. 149–153, 2005. View at Google Scholar
  11. S. J. Gao and L. S. Chen, “Permanence and global stability for single species model with three life stage structure and tone delay,” Acta Mathematica Scientia, vol. 26, no. 4, pp. 527–533, 2006. View at Google Scholar
  12. Y. Dai, T. J. Xing, and Z. X. Luo, “Positive periodic solution of the models with three life stage structures, cannibalism and time delay,” Mathematics in Practice and Theory, vol. 4, no. 8, pp. 85–91, 2011. View at Google Scholar
  13. R. Arditi and L. R. Ginzburg, “Coupling in predator-prey dynamics: ratio-dependence,” Journal of Theoretical Biology, vol. 139, no. 3, pp. 311–326, 1989. View at Google Scholar · View at Scopus
  14. M. Fan and Y. Kuang, “Dynamics of a nonautonomous predator-prey system with the Beddington-DeAngelis functional response,” Journal of Mathematical Analysis and Applications, vol. 295, no. 1, pp. 15–39, 2004. View at Publisher · View at Google Scholar · View at Scopus
  15. R. E. Gaines and J. L. Mawhin, Concidence Degree and Nonlinear Differential Equations, Springer, Berlin, Germany, 1997.